Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Apr 12, 2017, 1:12 PM MDT for Otero County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2017, 1:12 PM MDT (19:12 UTC)
- Expired
- Apr 12, 2017, 2:00 PM MDT
- In force
- 48 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 71 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 1:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted.
679
WUUS54 KEPZ 121912
SVREPZ
NMC035-122000-
/O.NEW.KEPZ.SV.W.0009.170412T1912Z-170412T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
112 PM MDT WED APR 12 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Central Otero County in south central New Mexico...
* Until 200 PM MDT
* At 112 PM MDT, a severe thunderstorm was located near Timberon,
moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mayhill...
Sacramento...
Timberon...
Pinon...
Weed...
and Hay Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3248 10566 3266 10583 3293 10546 3282 10535
3257 10535
TIME...MOT...LOC 1912Z 229DEG 42KT 3264 10565
HAIL...1.00IN
WIND...<50MPH
$$
LANEY1 follow-up statement
272
WWUS54 KEPZ 121945
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
145 PM MDT WED APR 12 2017
NMC035-122000-
/O.CON.KEPZ.SV.W.0009.000000T0000Z-170412T2000Z/
Otero NM-
145 PM MDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR CENTRAL OTERO COUNTY...
At 144 PM MDT, a severe thunderstorm was located 6 miles northeast of
Timberon, moving northeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mayhill...
Sacramento...
Timberon...
Pinon...
Weed...
and Hay Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3248 10566 3266 10583 3293 10546 3282 10535
3257 10535
TIME...MOT...LOC 1944Z 227DEG 21KT 3268 10560
HAIL...1.25IN
WIND...<50MPH
$$
LANEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:11 PM MDT, 1 minute earlier.
Area forecast discussion, Apr 12, 1:11 PM MDT, 1 minute before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 111 PM MDT Wed Apr 12 2017 .SYNOPSIS... Moist unstable air will flow into eastern portions of southern New Mexico and west Texas and this will bring showers and thunderstorms to much of the region mainly east of the Rio Grande this afternoon through Thursday. Otherwise westerly winds will result in seasonably warm dry weather across the Borderland over the next seven days. && .DISCUSSION... Easterly winds have pushed abundant moisture over eastern portions of the CWA resulting in surface dewpoints above 50 F and precipitable water around an inch. With abundant surface heating early afternoon MUCAPES are now around 2000 J/kg east of the Rio Grande while wet bulb zero heights are below 9000 feet agl and deep layer shear is about 40 kt. Weak upper wave is meanwhile entering western New Mexico which in combination with dry line surface convergence is providing upward motion. All of these factors indicate threat of deep convection eastern portions of the CWA with large hail/damaging winds and even heavy rains all a threat. Further west both surface obs and satellite images showing inflow of dry warm and stable air with no thunder expected. Upper wave will be east of the CWA by 12z Thursday with short wave ridge aloft entering the region. Low level winds will also be west to southwest western and central zones with dewpoints falling below 30 F most areas. Thus expect threat of convection will be reduced on Thursday with any storms limited to Hudspeth and eastern Otero counties. For the remainder of the forecast period sustained zonal flow aloft over westerly surface winds will produce seasonably warm dry weather with temperatures above normal. && .AVIATION...Valid 13/00Z-13/12Z... Low level moisture has moved into the eastern portions of the region. As a result expect dry weather in the west and storm potential in the east. The line between the two should be near KTCS. Thus, at KDMN skies FEW060 BKN250 and winds generally 27010KT thru 19Z. At KTCS/KLRU/KELP skies SCT060CB BKN250 with TSTM and winds 23010KT thru 19z. Isolated, short-term MVFR or IFR conds near storms. A few storms may produce hail especially in Hudspeth and eastern Otero Counties. After 19Z winds generally 21010KT for all terminals. && .FIRE WEATHER... Low level moisture has moved into areas east of the Rio Grande with a few strong storms firing off this morning and afternoon in Otero County. This moisture will continue to mostly reside in the eastern half of the area where min RH values will increase through tomorrow. Today min RHs will be in the 20's and 30's east of the Rio Grande and in the teens and single digits west of the river. Thunderstorm chances will continue through tomorrow, with the best chances for storms east of the Continental Divide and in the Sacramento Mountains. Some of these storms could become strong and produce small hail, lcoally heavy raifall and damaging winds. By Friday most of the moisture will retreat east of the area and rain chances will decrease. As a result min RH's will drop back into the teens for most locations. Friday into the weekend deeper westerly flow returns to the area helping very warm and dry conditions return to the area with strengthening afternoon breezes. && .PRELIMINARY POINT TEMPS/POPS... El Paso 58 87 58 87 / 0 0 0 0 Sierra Blanca 54 82 57 83 / 40 20 0 0 Las Cruces 51 83 50 83 / 0 0 0 0 Alamogordo 53 83 54 84 / 10 0 0 0 Cloudcroft 44 59 41 61 / 30 20 0 0 Truth or Consequences 53 82 54 83 / 0 0 0 0 Silver City 46 77 46 75 / 0 0 0 0 Deming 47 83 48 83 / 0 0 0 0 Lordsburg 45 84 46 82 / 0 0 0 0 West El Paso Metro 58 85 58 85 / 0 0 0 0 Dell City 56 82 47 84 / 50 20 0 0 Fort Hancock 57 87 55 88 / 20 10 0 0 Loma Linda 55 79 57 80 / 10 0 0 0 Fabens 58 88 54 87 / 0 0 0 0 Santa Teresa 53 85 53 85 / 0 0 0 0 White Sands HQ 62 83 58 84 / 0 0 0 0 Jornada Range 45 83 47 83 / 0 0 0 0 Hatch 48 86 48 85 / 0 0 0 0 Columbus 53 87 53 86 / 0 0 0 0 Orogrande 57 84 56 85 / 0 0 0 0 Mayhill 46 72 44 72 / 40 20 0 0 Mescalero 46 71 44 71 / 30 10 0 0 Timberon 47 68 40 69 / 40 10 0 0 Winston 36 77 39 76 / 0 0 0 0 Hillsboro 46 80 48 80 / 0 0 0 0 Spaceport 46 83 48 83 / 0 0 0 0 Lake Roberts 27 76 31 75 / 0 0 0 0 Hurley 42 77 44 77 / 0 0 0 0 Cliff 38 82 39 82 / 0 0 0 0 Mule Creek 44 79 44 78 / 0 0 0 0 Faywood 49 79 48 78 / 0 0 0 0 Animas 45 88 47 84 / 0 0 0 0 Hachita 45 87 46 83 / 0 0 0 0 Antelope Wells 47 87 47 83 / 0 0 0 0 Cloverdale 51 82 48 78 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/28 Pazos
Hazardous weather outlook, Apr 12, 6:16 AM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 616 AM MDT Wed Apr 12 2017 NMZ412>417-TXZ418>424-131230- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 616 AM MDT Wed Apr 12 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest Texas. .DAY ONE...Today and Tonight Areas east of the Rio Grande will have increased moisture with upper-level dynamics and instability today. This will bring on the development of isolated to scattered showers and thunderstorms. Conditions are favorable for isolated severe thunderstorms with the primary threats being large hail and damaging winds. The threat of organized severe storms diminishes later today but thunderstorms are expected into the overnight hours for Otero and Hudspeth counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in real-time reports of significant weather...including hail size, wind speed, heavy rain amounts, local flooding, and any weather-related damage. NMZ401>411-131230- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- 616 AM MDT Wed Apr 12 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Bird
In the hours before
Special weather statement, Apr 12, 11:13 AM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service El Paso TX 1113 AM MDT WED APR 12 2017 NMZ412-414-415-121815- Central Tularosa Basin NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 1113 AM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND NORTHEASTERN DONA ANA COUNTIES UNTIL 1215 PM MDT... At 1111 AM MDT, Doppler radar was tracking a strong thunderstorm near Northrup Landing, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tularosa, Northrup Landing, Alamogordo, White Sands National Monument, La Luz and Holloman Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3276 10642 3294 10656 3321 10603 3288 10583 TIME...MOT...LOC 1711Z 239DEG 49KT 3289 10629 ROGASH
Local storm report, Apr 12, 11:59 AM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1159 AM MDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL TULAROSA 33.08N 106.02W
04/12/2017 M0.50 INCH OTERO NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1700188
TRIPOLILocal storm report, Apr 12, 12:23 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1223 PM MDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM HAIL TULAROSA 33.08N 106.02W
04/12/2017 M0.50 INCH OTERO NM TRAINED SPOTTER
HAIL IS ONE HALF INCH TO ONE INCH DEEP ON THE GROUND.
&&
EVENT NUMBER EPZ1700189
TRIPOLISpecial weather statement, Apr 12, 12:45 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
1245 PM MDT WED APR 12 2017
NMZ412-414>416-121930-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1245 PM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
130 PM MDT...
At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Burro Flats, or 5 miles east of Tularosa, moving
northeast at 25 mph. Another storm was developing 4 miles northwest
of Alamogordo.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ruidoso, Tularosa, Lake Mescalero, Alamogordo, Mescalero, Apache
Summit, Elk Silver, La Luz, Silver Lake, High Rolls, Bent, Burro
Flats, Mountain Park and Karr Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3331 10572 3331 10562 3311 10542 3286 10598
3310 10619 3339 10573
TIME...MOT...LOC 1844Z 234DEG 20KT 3306 10592
LANEYThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:20 AM MDT | Severe Thunderstorm Warning | EPZ | Otero | 25 min |
| Apr 12, 7:28 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Apr 12, 11:13 AM MDT | Special Weather Statement | EPZ | 62 min | |
| Apr 12, 12:04 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 41 min |
| Apr 12, 12:29 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Apr 12, 12:45 PM MDT | Special Weather Statement | EPZ | 45 min | |
| Apr 12, 12:51 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 39 min |
| Apr 12, 1:29 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 46 min |
| Apr 12, 1:53 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 52 min |
| Apr 12, 2:00 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Apr 12, 2:09 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Apr 12, 2:11 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 49 min |
| Apr 12, 2:12 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 63 min |
| Apr 12, 2:16 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 44 min |
| Apr 12, 2:58 PM MDT | Special Weather Statement | EPZ | Otero | 47 min |
| Apr 12, 3:03 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 21 min |
| Apr 12, 3:50 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 40 min |
| Apr 12, 4:59 PM MDT | Severe Thunderstorm Warning | EPZ | Otero, Sierra | 46 min |
| Apr 12, 5:01 PM MDT | Special Weather Statement | EPZ | Otero | 44 min |
| Apr 12, 5:29 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 61 min |
| Apr 12, 5:55 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 32 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.